Journal of the Operational Research Society

, Volume 29, Issue 3, pp 265–268 | Cite as

Optimal Quarantine Programmes for Controlling an Epidemic Spread

  • Suresh P. Sethi
Technical Note

Abstract

An optimal control problem is formulated with a simple epidemic model in which the control of the epidemic is effected by varying the scale of the quarantine program in a way which minimizes a discounted linear cost over an infinite horizon. An important function of the problem parameters is identified. It is shown that if this function has a value of less than or equal to one, then the optimal policy is not to quarantine at all. While if this functions assume a value in excess of one, then the optimal policy is not to quarantine at all if the initial fraction of infectives is sufficiently high; otherwise, it is optimal to have a full scale quarantine program. Slight modification in these policies are required for the finite horizon version of the problem.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Operational Research Society 1978

Authors and Affiliations

  • Suresh P. Sethi
    • 1
  1. 1.University of Toronto

Personalised recommendations